Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Lake Charles, LA

March 6, 2003Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 6, 2003, 4:35 PM CST for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 4:35 PM CST (22:35 UTC)
Expired
Mar 6, 2003, 5:00 PM CST
In force
25 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS54 KLCH 062235
SVRLCH
LAC045-099-101-062300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 PM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 500 PM CST

* AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL ST. MARY PARISH...
  MOVING NORTHEAST AT 35 MPH.

* THIS STORM WILL BE NEAR...
CHARENTON AND BAULDWIN BY 440 PM.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2996 9158 2979 9149 3027 9016 3052 9028

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 1:50 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 6, 1:50 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
150 PM CST THU MAR 6 2003

AT 18Z...SURFACE COLD FRONT EXTENDED FROM JUST OFF THE SOUTHEAST
LOUISIANA COAST INTO THE WEST CENTRAL GULF AND TO SOUTH OF THE
LOWER TEXAS COAST. SURFACE RIDGE IS EXTENDING FROM THE GREAT LAKES
AREA TO EAST TEXAS. MEANWHILE...WATER VAPOR IMAGERY STILL SHOWED
MOIST SUB-TROPICAL JET EXTENDING FROM SOUTH TEXAS EASTWARD ACROSS
THE SOUTHEAST US. THERE IS AN AREA OF DRIER/SUBSIDENCE AIR MOVING
EAST ACROSS NORTHERN OLD MEXICO INTO WESTERN TEXAS.

KLCH/KPOE VAD WIND PROFILE SHOWS COOLER CONTINENTAL AIR/EAST-
NORTHEAST FLOW EXTENDING UP TO BETWEEN 4K AND 5K FT...WITH
SOUTHWEST FLOW ABOVE THIS LAYER. RADARS ALSO SHOWING A FEW SHOWERS
ACROSS THE NORTHERN GULF AND MOVING ON-SHORE SOUTH CENTRAL
LOUISIANA.

LOOKS LIKE MOIST SUB-TROPICAL JET WILL REMAIN OVER THE FORECAST
AREA FOR ANOTHER NIGHT UNTIL DRIER AIR MOVES IN ON FRIDAY. THIS
MORNINGS UPPER AIR SOUNDINGS FROM SOUTHERN LOUISIANA SHOWED PWAT OVER
1.5 INCHES AND MEAN RH OVER 70 PERCENT. PWAT FOR TONIGHT IS PROGGED
TO RANGE FROM AROUND 1 INCH WEST TO 1.5 INCHES EAST. LIFT WILL ALSO
BE NOTED OVER THE FORECAST AREA AS UPPER LEVEL DISTURBANCE IN THE
FAST SOUTHWEST FLOW MOVES ACROSS. BELIEVE SHOWERS WILL CONTINUE FOR
TONIGHT WITH BEST CHANCE IN SOUTH CENTRAL LOUISIANA WHERE THIS IS
EXPECTED TO BE DEEPER MOISTURE AND BETTER CONVERGENCE AT 85H. MOST
OF THE SHOWERS SHOULD BE ON THE LIGHT SIDE HOWEVER...AS BEST LIFT
AND LOW LEVEL CONVERGENCE WILL BE FOUND SOUTH AND EAST OF THE
FORECAST AREA.

WITH LIGHT WINDS AND LOW LEVEL INVERSION...STILL A CHANCE FOR
PATCHY FOG. WITH EXPECTED LIFT AND PVA ACROSS THE AREA...
VISIBILITIES SHOULD NOT BE TOO LOW.

WITH FLOW ALOFT BECOMING MORE ZONAL FOR FRIDAY INTO THE WEEKEND...
DRIER AIR LOOKS TO MOVE IN ENDING RAIN CHANCES. TEMPS SHOULD ALSO
MODERATE NICELY...AS EXPECT MORE SUNSHINE THAN WE HAVE SEEN IN
AWHILE...PLUS SURFACE RIDGE MOVING OFF TO THE EAST AND WARMER 85H
TEMPS SHOULD ALLOW FOR HIGHS IN THE 70S.

DEEPER MOISTURE AGAIN RETURNS BY LATE MONDAY WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS A FRONT
APPROACHES THE REGION.

.PRELIM NUMBERS...
    TN  FRI   SAT   SUN   T FR  SA  SU
AEX 46 71/50 76/53 75/53  1 0/0 0/0 0/0
BPT 49 73/54 76/58 75/57  2 0/0 0/0 0/0
LCH 50 73/53 75/56 75/55  2 0/0 0/0 0/0
LFT 52 72/53 75/55 75/55  4 1/0 0/0 0/0

.LCH...NONE.

7-RUA
Hazardous weather outlook, Mar 6, 4:31 AM CST, 12 hours 4 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-062200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
431 AM CST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
NO SEVERE WEATHER IS EXPECTED AT THIS TIME. FLOODING CONTINUES AT
SOME RIVER GAUGE SITES.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SEVERE WEATHER IS NOT EXPECTED. RIVER FLOODING WILL CONTINUE AT SOME
GAUGE SITES. THOSE WITH INTERESTS NEAR AREA RIVERS SHOULD MONITOR THE
LATEST FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL NOT BE REQUIRED LATE TODAY.

20

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.